Dr. Swarkar Sharma
Vitamins are vital nutrients that are required in limited amounts but our body cannot synthesize many of these altogether or in sufficient quantities thus, must be obtained through the diet.
Interestingly, Vitamin D can be synthesized in adequate amounts by most mammals exposed to sufficient sunlight, however, the present day life style of human beings has restricted exposure to sun light and potentially put almost everyone at higher risk of developing Vitamin D deficiency. Vitamin D has gained huge importance and now been recognized to have several beneficial effects. Apart from its classic physiologic effects on calcium metabolism in body and bone homeostasis, it is also suggested to be important for maintaining, normal function of many body parts such as muscles, biological function like immune system as well as maintenance of normal cells. Recently, it has also been reported to show positive effects in several inflammatory conditions as well as reduced risk of various internal cancerous situations. With this background and being very effective preventive measure against osteoporosis (porous bone), it is now a days prescribed very commonly and many a time frequently being taken without any medical advice, especially by elderly people and women.
However, like any other thing, excess of vitamin intake can have its consequences. Hypervitaminosis is a condition of abnormally high storage levels of vitamins, which can lead to toxic symptoms. Generally, toxic levels of vitamins do not arise from natural food and balanced diets but high supplement intake. Hypervitaminosis D has rarely been reported to occur due to excessive intake of foods commercially fortified with vitamin D. However, many mega doses of vitamin D, as intramuscular injections, at frequent intervals have been reported as the cause. Most of the times patients with Hypervitaminosis D were seen taking injectable vitamin D, in doses much beyond the recommended pharmacological doses, without the laboratory evidence of vitamin D deficiency and without being monitored as reported by a clinical study from Jammu and Kashmir published by Dr. K.K. Pandita and team in international scientific journal “Clinical Cases in Mineral and Bone Metabolism (www.ncbi.nlm.nih.gov/ pmc/articles/PMC3476516). Many a time, it has been seen as an outcome of self medication.
Hypervitaminosis D may result in toxicity, causing hypercalcemia (above normal levels of Calcium, in blood), though is considered as extremely rare situation. However, hypercalcemia due to hypervitaminosis D can be severe and prolonged, because of storage of vitamin D in the fat and may cause critical consequences especially in elderly patients. In light of lack of resources to figure out laboratory evidences of vitamin D deficiency and increased incidence of self medications, It is recommended in the study that in all elderly patients, who present with vague non specific symptoms like anorexia (loss of apetite), vomiting, fatigue and altered sensorium (inability to think clearly or concentrate); hypercalcemia due to hypervitaminosis D should be considered alongside the other usual causes.
To prevent vitamin D toxicity due to medical intervention, awareness should be increased regarding the toxic potential of mega doses of vitamin D, despite its wide margin of safety. And to conclude, anything that is overdone may become dangerous, be it a critical supplement.
(The author is Coordinator, Human Genetics Research Group, SMVDU, Katra)
Dr. Swarkar Sharma